Rhode Island, 2020

Strong Wind in Rhode Island, December 5, 2020

December 5, 2020 · NWS BOX · 1 event in 1 county or zone

A rapidly intensifying storm system produced heavy rain (2-3 inches) which changed to a period of light snow. Strong winds gusted to 40-50 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A rapidly intensifying storm system produced heavy rain (2-3 inches) which changed to a period of light snow. Strong winds gusted to 40-50 mph. The low pressure system crossed between Nantucket and Cape Cod before lifting northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 5, 3:03 PM EST, 21 minutes earlier.

Area forecast discussion, Dec 5, 3:03 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
303 PM EST Sat Dec 5 2020

.SYNOPSIS...
A rapidly intensifying storm system off Cape Cod will produce
gusty winds, heavy rain, and a period of accumulating heavy,
wet snow. The wind and precipitation will taper off tonight.
The storm exits through the Maritimes overnight. Dry and colder
weather moves in for Sunday through Tuesday with a moderating
trend for the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Coastal low pressure near outer Cape Cod will move off through
the Maritimes overnight. Rain and snow this evening will taper
off from west to east tonight, ending latest along the
Massachusetts North Shore during the overnight.

The rain/snow line mid afternoon extended from Boston and the
North Shore through the western suburbs of Boston, the NW corner
of Rhode Island, and Northeast CT. As the coastal low lifts past
Nantucket and Outer Cape Cod, expect the colder air inland to
move farther east and change the rain in RI and SE Mass to snow.
That should be roughly 4 PM to 7 PM. Heaviest amounts will
remain from the Central Hills through the Merrimack Valley.
No significant changes in forecat amounts from previous
forecasts.

As the coastal low pulls away from the coast overnight, the
precipitation will taper off from west to east, and clearing
skies will move in from the west. Temps will cool to the 20s
inland and 30-35 along the coast.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...

Still cyclonic flow on Sunday around the Maritime closed low.
However there will also be drier air moving in. Cross sections
of moisture show a little lingering moisture at or below 850 mb,
but lots of dry air above that. While there may be some diurnal
clouds, expect a partly to mostly sunny day. Mixing is forecast
to reach 925-mb, with winds of 25-30 kt available for gusts.
Temps at 925-mb will be -4 to -5C, so max sfc temps mostly mid
30s to around 40.

Dry air lingers Sunday night with lighter west-northwest winds.
With dew points 15 to 25, expect min temps close to that.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Fairly quiet weather expected through the period. We are
watching another potential cutoff low from the Ohio Valley to
the mid Atlantic states early next week, but with lack of
downstream blocking this time (i.e., no ridging over Greenland)
system is likely to pass well south of New England. Did include
some chance PoPs near South Coast, Cape, and Islands but for
most part expect this system to have little impact on SNE (as of
right now, anyway). Upper flow turns more zonal for mid to late
week which should allow for temperatures to moderate into 40s
to around 50.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight...Moderate Confidence.

IFR/LIFR through the evening. Rain changing to snow in Eastern
MA and RI, with mainly snow in Western/Central MA and Nrn CT.
All rain for Cape/Islands. Expect these conditions to change to
snow most places during the evening, then taper off from west to
east during the first half of the night, roughly 01-05Z/8PM to
Midnight. Skies improve to VFR with clearing skies. Clearing at
Boston toward morning.

Strongest winds expected this evening with north winds turning
from the northwest while gusting to 25-35 kt inland and 40-50
kt along the coast with 50 kt gusts most likely on Cape
Cod/Islands.

Sunday...VFR. Northwest winds gusting 25 to 30 kt inland and 30
to 35 kt along the coast including Cape and Islands.

Sunday night...VFR. West-northwest winds less than 20 kt and
diminishing.

KBOS TAF...Moderate confidence in the TAF.

KBDL TAF...Moderate confidence in the TAF.

Outlook /Monday through Thursday/...

Monday: VFR.

Monday Night through Tuesday Night: VFR. Breezy.

Wednesday: VFR.

&&

.MARINE...

Tonight...

Coastal low pressure passes near Nantucket this evening and east
of Outer Cape Cod early tonight, then heads through the Gulf of
Maine overnight. Strong shifting winds near the path of the low,
with directions shifting out of the northwest during the night.

Winds gusting 50-55 kt this evening, diminishing to 35-40 kt
after midnight. Storm Warning continues on most waters, with
Gales on the remaining waters. Storms may be lowered to Gales
late at night. Seas 10 to 15 feet on the exposed waters
tonight.

Sunday...Diminishing northwest winds with gusts around 35 kt in
the morning, then around 30 kt in the afternoon. Seas subside
to 5-7 feet in the afternoon. Gales expected through the first
half of the day.

Sunday night...Diminishing west-northwest winds at Small Craft
Advisory levels the first half of the night. Seas 5 to 7 feet on
the exposed waters.

Outlook /Monday through Thursday/...

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain.

Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas. Slight chance of rain.

Tuesday Night through Wednesday: Winds less than 25 kt. Local
rough seas.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 7 AM EST Sunday for CTZ003-004.
     Winter Weather Advisory until 7 PM EST this evening for CTZ002.
MA...High Wind Warning until midnight EST tonight for MAZ007-019-
     022>024.
     Winter Weather Advisory until 1 AM EST Sunday for MAZ016>019.
     Wind Advisory until midnight EST tonight for MAZ013>018-020-
     021.
     Winter Storm Warning until 7 AM EST Sunday for MAZ003>007-
     010>015-026.
     Winter Weather Advisory until 7 PM EST this evening for MAZ002-
     008-009.
RI...High Wind Warning until midnight EST tonight for RIZ008.
     Winter Weather Advisory until 1 AM EST Sunday for RIZ002>004.
     Wind Advisory until midnight EST tonight for RIZ002>007.
     Winter Storm Warning until 7 AM EST Sunday for RIZ001.
MARINE...Storm Warning until 3 AM EST Sunday for ANZ231>234-250-251-
     254>256.
     Gale Warning until 11 AM EST Sunday for ANZ230-236.
     Storm Warning until 1 AM EST Sunday for ANZ235-237.

&&

SYNOPSIS...WTB/KJC
NEAR TERM...WTB/KJC
SHORT TERM...WTB
LONG TERM...KJC
AVIATION...WTB/KJC
MARINE...WTB/KJC
Hazardous weather outlook, Dec 5, 4:21 AM EST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
421 AM EST Sat Dec 5 2020

CTZ003-004-MAZ003>006-010>012-026-060930-
Tolland CT-Windham CT-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA-
421 AM EST Sat Dec 5 2020

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-MAZ002-008-009-060930-
Hartford CT-Western Franklin MA-Western Hampshire MA-
Western Hampden MA-
421 AM EST Sat Dec 5 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-060930-
Eastern Essex MA-
421 AM EST Sat Dec 5 2020

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM
EST SUNDAY...

This Hazardous Weather Outlook is for northeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020-021-RIZ005>007-060930-
Southern Bristol MA-Southern Plymouth MA-Bristol RI-Washington RI-
Newport RI-
421 AM EST Sat Dec 5 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT EST
TONIGHT...

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022>024-RIZ008-060930-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
421 AM EST Sat Dec 5 2020

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ016>018-RIZ002>004-060930-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
421 AM EST Sat Dec 5 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT EST
TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM EST SUNDAY...

This Hazardous Weather Outlook is for eastern Massachusetts,
southeastern Massachusetts and northern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ011-012-015-060930-
Cheshire-Eastern Hillsborough-Western And Central Hillsborough-
421 AM EST Sat Dec 5 2020

This Hazardous Weather Outlook is for New Hampshire and southern
New Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ013>015-RIZ001-060930-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Northwest Providence RI-
421 AM EST Sat Dec 5 2020

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM
EST SUNDAY...

This Hazardous Weather Outlook is for eastern Massachusetts and
northern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ019-060930-
Eastern Plymouth MA-
421 AM EST Sat Dec 5 2020

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM EST SUNDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>234-250-251-254>256-060930-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
421 AM EST Sat Dec 5 2020

...STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 AM EST
SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ235-237-060930-
Rhode Island Sound-Block Island Sound-
421 AM EST Sat Dec 5 2020

...STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST
SUNDAY...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-060930-
Boston Harbor-Narragansett Bay-
421 AM EST Sat Dec 5 2020

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Dec 5, 10:28 AM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1028 AM EST SAT DEC 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     SNOW             GARDNER                 42.58N  71.99W
12/05/2020  M2.0 INCH        WORCESTER          MA   AMATEUR RADIO

1024 AM     SNOW             HOLDEN                  42.35N  71.85W
12/05/2020  M2.0 INCH        WORCESTER          MA   AMATEUR RADIO

&&

EVENT NUMBER BOX2002797
EVENT NUMBER BOX2002798

WS
Local storm report, Dec 5, 12:04 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1204 PM EST SAT DEC 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     SNOW             WORCESTER               42.26N  71.80W
12/05/2020  M1.5 INCH        WORCESTER          MA   HAM RADIO

1136 AM     SNOW             LUNENBURG               42.59N  71.72W
12/05/2020  M1.6 INCH        WORCESTER          MA   HAM RADIO

1151 AM     SNOW             HUBBARDSTON             42.47N  72.01W
12/05/2020  M1.5 INCH        WORCESTER          MA   HAM RADIO

1153 AM     SNOW             BALDWINVILLE            42.61N  72.08W
12/05/2020  M1.8 INCH        WORCESTER          MA   HAM RADIO

1156 AM     SNOW             HUBBARDSTON             42.47N  72.01W
12/05/2020  M3.9 INCH        WORCESTER          MA   HAM RADIO

1200 PM     SNOW             BURLINGTON              41.77N  72.96W
12/05/2020  M3.5 INCH        HARTFORD           CT   HAM RADIO

&&

EVENT NUMBER BOX2002799
EVENT NUMBER BOX2002800
EVENT NUMBER BOX2002801
EVENT NUMBER BOX2002802
EVENT NUMBER BOX2002803
EVENT NUMBER BOX2002804

WS
Local storm report, Dec 5, 1:02 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
102 PM EST SAT DEC 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     SNOW             WORCESTER               42.26N  71.80W
12/05/2020  M2.3 INCH        WORCESTER          MA   HAM RADIO

1204 PM     SNOW             LANCASTER               42.46N  71.67W
12/05/2020  M2.0 INCH        WORCESTER          MA   HAM RADIO

1206 PM     SNOW             BOYLSTON                42.39N  71.70W
12/05/2020  M1.5 INCH        WORCESTER          MA   HAM RADIO

1215 PM     SNOW             EAST HARTFORD           41.78N  72.61W
12/05/2020  M1.1 INCH        HARTFORD           CT   TRAINED SPOTTER

1219 PM     SNOW             LUNENBURG               42.59N  71.72W
12/05/2020  M2.0 INCH        WORCESTER          MA   HAM RADIO

1227 PM     SNOW             GARDNER                 42.58N  72.00W
12/05/2020  M4.0 INCH        WORCESTER          MA   HAM RADIO

1229 PM     SNOW             HOLDEN                  42.35N  71.86W
12/05/2020  M4.5 INCH        WORCESTER          MA   HAM RADIO

1239 PM     SNOW             SOUTHINGTON             41.60N  72.88W
12/05/2020  M1.5 INCH        HARTFORD           CT   GENERAL PUBLIC

1250 PM     SNOW             SOUTH WINDSOR           41.82N  72.62W
12/05/2020  M1.5 INCH        HARTFORD           CT   HAM RADIO

1253 PM     SNOW             LUNENBURG               42.59N  71.72W
12/05/2020  M2.6 INCH        WORCESTER          MA   HAM RADIO

1254 PM     SNOW             LUDLOW                  42.16N  72.48W
12/05/2020  M1.0 INCH        HAMPDEN            MA   HAM RADIO

&&

EVENT NUMBER BOX2002805
EVENT NUMBER BOX2002806
EVENT NUMBER BOX2002807
EVENT NUMBER BOX2002808
EVENT NUMBER BOX2002809
EVENT NUMBER BOX2002810
EVENT NUMBER BOX2002811
EVENT NUMBER BOX2002812
EVENT NUMBER BOX2002813
EVENT NUMBER BOX2002814
EVENT NUMBER BOX2002815

WS
Local storm report, Dec 5, 1:42 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
142 PM EST SAT DEC 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     SNOW             VERNON                  41.82N  72.48W
12/05/2020  M1.5 INCH        TOLLAND            CT   HAM RADIO

0104 PM     SNOW             LEOMINSTER              42.53N  71.76W
12/05/2020  M1.8 INCH        WORCESTER          MA   HAM RADIO

0113 PM     SNOW             WORCESTER               42.26N  71.80W
12/05/2020  M5.5 INCH        WORCESTER          MA   CWO

0115 PM     SNOW             HUBBARDSTON             42.47N  72.01W
12/05/2020  M5.3 INCH        WORCESTER          MA   HAM RADIO

0118 PM     SNOW             GRAFTON                 42.21N  71.69W
12/05/2020  M1.1 INCH        WORCESTER          MA   HAM RADIO

0129 PM     SNOW             CHERRY VALLEY           42.24N  71.87W
12/05/2020  M4.5 INCH        WORCESTER          MA   HAM RADIO

0130 PM     SNOW             WORCESTER               42.26N  71.80W
12/05/2020  M6.0 INCH        WORCESTER          MA   HAM RADIO

0132 PM     SNOW             BALDWINVILLE            42.61N  72.08W
12/05/2020  M2.8 INCH        WORCESTER          MA   HAM RADIO

0134 PM     SNOW             WORCESTER               42.26N  71.80W
12/05/2020  M5.0 INCH        WORCESTER          MA   HAM RADIO

0135 PM     SNOW             STAFFORDVILLE           41.99N  72.26W
12/05/2020  M3.0 INCH        TOLLAND            CT   CO-OP OBSERVER

0136 PM     SNOW             AUBURN                  42.19N  71.84W
12/05/2020  M4.0 INCH        WORCESTER          MA   HAM RADIO

0138 PM     SNOW             GRAFTON                 42.21N  71.69W
12/05/2020  M2.0 INCH        WORCESTER          MA   HAM RADIO

&&

EVENT NUMBER BOX2002816
EVENT NUMBER BOX2002817
EVENT NUMBER BOX2002818
EVENT NUMBER BOX2002819
EVENT NUMBER BOX2002820
EVENT NUMBER BOX2002821
EVENT NUMBER BOX2002822
EVENT NUMBER BOX2002823
EVENT NUMBER BOX2002824
EVENT NUMBER BOX2002825
EVENT NUMBER BOX2002826
EVENT NUMBER BOX2002827

WS
Local storm report, Dec 5, 2:21 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
221 PM EST SAT DEC 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     SNOW             SPENCER                 42.24N  71.99W
12/05/2020  M3.0 INCH        WORCESTER          MA   HAM RADIO

0150 PM     SNOW             HUBBARDSTON             42.47N  72.01W
12/05/2020  M4.0 INCH        WORCESTER          MA   HAM RADIO

0152 PM     SNOW             SOMERS                  41.99N  72.45W
12/05/2020  M3.5 INCH        TOLLAND            CT   TRAINED SPOTTER

0153 PM     SNOW             NORTHBOROUGH            42.32N  71.64W
12/05/2020  M1.2 INCH        WORCESTER          MA   HAM RADIO

0155 PM     SNOW             LONGMEADOW              42.05N  72.58W
12/05/2020  M2.0 INCH        HAMPDEN            MA   NONE

0201 PM     SNOW             GARDNER                 42.58N  72.00W
12/05/2020  M5.0 INCH        WORCESTER          MA   HAM RADIO

0203 PM     SNOW             GARDNER                 42.58N  72.00W
12/05/2020  M5.0 INCH        WORCESTER          MA   HAM RADIO

0205 PM     NON-TSTM WND GST ROCKPORT                42.64N  70.58W
12/05/2020  M58 MPH          ESSEX              MA   MESONET

0206 PM     SNOW             WESTBOROUGH             42.27N  71.62W
12/05/2020  M1.8 INCH        WORCESTER          MA   HAM RADIO

0207 PM     SNOW             HUDSON                  42.39N  71.57W
12/05/2020  M3.0 INCH        MIDDLESEX          MA   HAM RADIO

0207 PM     SNOW             LUNENBURG               42.59N  71.73W
12/05/2020  M4.3 INCH        WORCESTER          MA   TRAINED SPOTTER

&&

EVENT NUMBER BOX2002828
EVENT NUMBER BOX2002829
EVENT NUMBER BOX2002830
EVENT NUMBER BOX2002831
EVENT NUMBER BOX2002832
EVENT NUMBER BOX2002833
EVENT NUMBER BOX2002834
EVENT NUMBER BOX2002835
EVENT NUMBER BOX2002836
EVENT NUMBER BOX2002837
EVENT NUMBER BOX2002838

WS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Northwest Providence

When
December 5, 3:24 PM EST
Where
Northwest Providence forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Winds were generally gusting 40-45 mph. In Cumberland at 3:24 PM EST a large tree branch fell into a house on Farm Dr.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2020Every state in 2020This day in weather historyWarnings in Rhode Island, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927720.